Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2024, 2:40 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 2:40 PM MDT (20:40 UTC)
- Expired
- May 17, 2024, 3:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 102 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:50 PM MDT | HAIL 1.25 | 10 Nne Burt, ND | Radar estimated time. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS53 KBIS 172040
SVRBIS
NDC037-041-172130-
/O.NEW.KBIS.SV.W.0002.240517T2040Z-240517T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
240 PM MDT Fri May 17 2024
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Hettinger County in southwestern North Dakota...
Northwestern Grant County in south central North Dakota...
* Until 330 PM MDT.
* At 240 PM MDT, a severe thunderstorm was located 11 miles northwest
of New Leipzig, or 39 miles north of Lemmon, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4641 10225 4659 10228 4668 10172 4646 10171
TIME...MOT...LOC 2040Z 248DEG 23KT 4651 10211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOLLAN3 follow-up statements
162
WWUS53 KBIS 172056
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
256 PM MDT Fri May 17 2024
NDC037-041-172130-
/O.CON.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Hettinger ND-Grant ND-
256 PM MDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 256 PM MDT, a severe thunderstorm was located 8 miles southwest of
Heart Butte Dam, or 42 miles north of Lemmon, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4648 10207 4660 10212 4668 10172 4646 10171
TIME...MOT...LOC 2056Z 248DEG 23KT 4654 10198
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOLLAN671
WWUS53 KBIS 172110
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
310 PM MDT Fri May 17 2024
NDC041-172120-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Hettinger ND-
310 PM MDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
south central North Dakota.
&&
LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171
TIME...MOT...LOC 2110Z 239DEG 24KT 4660 10186
$$
NDC037-172130-
/O.CON.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/
Grant ND-
310 PM MDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHWESTERN GRANT COUNTY...
At 310 PM MDT, a severe thunderstorm was located over Heart Butte
Dam, or 46 miles south of Beulah, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Tschida, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171
TIME...MOT...LOC 2110Z 239DEG 24KT 4660 10186
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOLLAN312 WWUS53 KBIS 172122 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 322 PM MDT Fri May 17 2024 NDC037-172131- /O.EXP.KBIS.SV.W.0002.000000T0000Z-240517T2130Z/ Grant ND- 322 PM MDT Fri May 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY WILL EXPIRE AT 330 PM MDT... The storm which prompted the warning has weakened below severe limits. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for south central North Dakota. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Bismarck. && LAT...LON 4652 10198 4662 10203 4668 10172 4652 10171 TIME...MOT...LOC 2121Z 248DEG 23KT 4662 10179 $$ HOLLAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:46 PM MDT, 54 minutes earlier. Its key messages:
- Severe Thunderstorm watch until 02z.
- Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size.
- Windy and cooler on Saturday with highs mostly in the 60s.
- Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week.
Area forecast discussion, May 17, 1:46 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 246 PM CDT Fri May 17 2024 .KEY MESSAGES... - Severe Thunderstorm watch until 02z. - Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size. - Windy and cooler on Saturday with highs mostly in the 60s. - Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week. && .UPDATE... Issued at 241 PM CDT Fri May 17 2024 Quick update that there is now a Severe Thunderstorms watch for most of western and central ND until 02z. Hazards are still 70mph winds and quarter sized hail. It may need to be expanded into the far southeast, but we will see how the storms go. && .DISCUSSION... Issued at 200 PM CDT Fri May 17 2024 The upper level wave has started to move into the state, as seen in satellite with agitated mid level clouds at 18z. Near the Montana/North Dakota border near Glendive, MT, south to Bowman, ND and over to Glen Ullin, ND cumulus has started. We should be warmer than our convective temperature now, so more and more cumulus should start to pop in the next hour, especially with the diffluence over head from the upper level wave. The latest SPC update at 1630z expanded the slight risk through the whole CWA. Some CAMs have isolated storms forming now before the main cold front moves through and forms a line. The main threat is still 70mph winds because of a lack in CAPE, and the storm mode. The storm mode is a line because the shear vector will be parallel to the cold front, continuously allowing new convection to form in the line. DCAPE look very favorable with values around 1000 J/kg, and model soundings have an inverted V with steep lapse rate. This allows the wind to mix down very easily. So the isolated storms that form now, will then combine into a line as the cold front moves in. Timing on the line forming looks to sometime around 21-23z. The CAMs are all a little different on the which storm mode they start as. The line will move west to east, leaving our area around 03z. Most CAMs are confident on that. Then on the back side of the front, more showers and possibly thunderstorms will form again in the west, lasting through the night. Saturday will be breezy on the backside of this front with cold air advection and a tight pressure gradient. Westerly winds will gust to 40mph, with sustained winds at 30mph. We will most likely need a Wind Advisory from Saturday morning, until around 00z. Since we have active storms today, we will wait until the overnight period to issue that. Highs on Saturday will be much cooler in the 60s, this cooler trend will continue through the weekend. Flow aloft this weekend will remain southwest with another low and wave moving through Sunday and Monday. Chances for showers and thunderstorms will continue through the forecast period with the highest chances ending Monday when the southwest flow relaxes some. Mid next week the flow is weak in a quasi-zonal flow. Another big low pressure possibly forms in the Pacific Northwest Wednesday. This could bring another round of storms with diffluence flow aloft and southerly flow at the surface Thursday and Friday. Temperatures look to stay slightly below average in the low to mid 60s through Friday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 200 PM CDT Fri May 17 2024 VFR this afternoon until strong thunderstorms move west to east between 21 and 03z. Overnight light rain may continue until the early morning. Winds will gust around 20kts today from the southwest increasing to 35kts from the west by Saturday morning. Skies will clear out by late morning Saturday except near KMOT where 3kft ceilings could linger, left it as SCT for now until we get more confidence. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith DISCUSSION...Smith AVIATION...Smith
Hazardous weather outlook, May 17, 1:49 PM MDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 249 PM CDT Fri May 17 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms are possible this evening. The expected hazards are damaging winds to 70 mph and quarter sized hail. Severe Thunderstorm watch has been issued for western and central North Dakota. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong westerly winds are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Severe weather can be reported on social media, or by calling 701-223-4582.
In the hours before
Special weather statement, May 17, 1:54 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024
NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenmare and Niobe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.
&&
LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HARGROVESpecial weather statement, May 17, 2:32 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT Fri May 17 2024
NDZ020-021-034-035-041-042-172100-
Grant ND-Hettinger ND-Oliver ND-McLean ND-Burleigh ND-Morton ND-
332 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCLEAN...
NORTHEASTERN HETTINGER...NORTHWESTERN BURLEIGH...NORTHERN MORTON...
OLIVER AND NORTHWESTERN GRANT COUNTIES THROUGH 400 PM CDT/300 PM
MDT/...
At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wilton to 8 miles
northwest of New Salem to 7 miles northeast of Mott. Movement was
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mandan, Washburn, New Salem, Glen Ullin, Wilton, Elgin, Center,
Almont, Regan, Heart Butte Dam, Hannover, Judson, Baldwin, Crown
Butte Lake, Fish Creek Dam, Lake Harmon, Double Ditch Indian Village,
New Johns Lake, Hensler, and Fort Clark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for south central and southwestern North Dakota.
&&
LAT...LON 4640 10246 4663 10224 4663 10210 4678 10210
4698 10190 4698 10176 4713 10176 4725 10139
4724 10126 4728 10129 4733 10112 4732 10011
4682 10085 4641 10167
TIME...MOT...LOC 2031Z 254DEG 29KT 4721 10082 4695 10150 4645 10222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:54 PM MDT | Special Weather Statement | BIS | Burke | 36 min |
| May 17, 2:22 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 53 min |
| May 17, 2:32 PM MDT | Special Weather Statement | BIS | Morton, Oliver | 28 min |
| May 17, 3:02 PM MDT | Special Weather Statement | BIS | Oliver | 28 min |
| May 17, 3:10 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 50 min |
| May 17, 3:18 PM MDT | Special Weather Statement | BIS | McHenry, Pierce, Sheridan, Wells | 27 min |
| May 17, 3:25 PM MDT | Special Weather Statement | BIS | Bowman | 35 min |
| May 17, 3:39 PM MDT | Special Weather Statement | BIS | Burleigh, Morton | 36 min |
| May 17, 3:47 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 43 min |
| May 17, 3:48 PM MDT | Special Weather Statement | BIS | Wells | 27 min |
| May 17, 3:54 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail | 36 min |
| May 17, 4:14 PM MDT | Special Weather Statement | BIS | Morton | 31 min |
| May 17, 4:25 PM MDT | Special Weather Statement | BIS | Adams | 35 min |
| May 17, 4:31 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 59 min |
| May 17, 4:46 PM MDT | Special Weather Statement | BIS | Morton | 29 min |
| May 17, 5:20 PM MDT | Special Weather Statement | BIS | Emmons | 25 min |
| May 17, 5:26 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Morton, Sioux | 64 min |
| May 17, 5:42 PM MDT | Special Weather Statement | BIS | Divide | 33 min |
| May 17, 5:54 PM MDT | Special Weather Statement | BIS | Stutsman | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.